Feel free to use these questions elsewhere, but please credit me by linking back to this site. Answer key with rationales found below.
- A nurse is attending a patient who has the following hemodynamic values: CVP 4 mm HG, CO 6 L/min, MAP 55, serum lactate 2.7. The nurse should perform which priority intervention?
- Perform fluid resuscitation
- Administer oxygen
- Call the doctor to obtain a now order for antibiotics
- Place the patient in a Trendleberg position
- An experienced RN observes a new RN caring for a patient with an arterial line. What measure by the new nurse requires intervention by the experienced RN?
- Checks the tubing for loose connections
- Checks capillary refill distal to the arterial line
- Flushes the line with a syringe
- Zeros at the level of the phlebostatic axis
- A nurse is preparing to zero the stop cock of an arterial line. The nurse knows which location is correct?
- Midaxillary line and 4th intercostal space
- Midaxillary line and 5th intercostal space
- Anterior axillary line and 4th intercostal space
- Posterior axillary line and 3rd intercostal space
- The nurse knows a critical care patient is at risk for low SvO2 based on which risk factors? (Select all that apply)
- Pain of 8/10
- Anxious and confused
- CO 4 L/min
- The nurse is caring for a patient who has developed tachycardia, a narrow pulse pressure, and has cool, diaphoretic skin. The nurse is concerned the patient is developing
- Respiratory acidosis
- Metabolic acidosis
- The nurse is caring for a client with suspected shock who presents to the ED with hypotension, tachycardia, tachypnea, oliguria, CVP 1 mm HG, and PCWP 5 mm HG. The nurse suspects the patient is suffering from:
- Hypovolemic shock
- Cardiogenic shock
- Obstructive shock
- Septic shock
- A patient with a CNS injury presents to the ED with bradycardia and hypotension. The nurse knows appropriate measures for this patient include (select all that apply)
- Obtain an order for metoprolol
- Provide a warming blanket
- Administer IV fluids
- Use a backboard to move the patient
- A nurse is preparing to administer IV fluids to a patient in hypovolemic shock. The patient has lost approximately 500mL of blood. The nurse should interpret which of the following as an appropriate order:
- 500mL fresh frozen plasma
- 1500mL Lactated Ringers
- 500mL NS 0.9%
- 1500mL packed red blood cells
- The nurse preceptor observes a new RN caring for a patient at risk for developing septic shock. The nurse preceptor should intervene when the new nurse
- Evaluates all indwelling lines to determine if they are necessary for the patient
- Washes hands before entering the room and between procedures
- Keeps the head of the bed flat
- Obtains an order for enteral nutrition within 24 hours of patient admission
- A patient being treated for shock asks the nurse why he is receiving regular insulin when he is not a diabetic. The nurse explains
- “Patients in shock often develop elevated glucose levels, and we need to keep your glucose under 180 to prevent complications.”
- “If we don’t administer this insulin to keep your glucose under 180, you will develop diabetes as a result of your shock.”
- “You should question your doctor about the order for insulin if you don’t receive it at home.”
- “If your doctor ordered insulin, it means you must have developed diabetes.”
- The nurse understands which of the following is first-line therapy for a patient in anaphylactic shock:
- Diphenhydramine (Benadryl)
- The nurse is caring for a patient suspected of having SIRS. The nurse knows which of the following signs and symptoms are characteristic of SIRS?
- Temperature of 39.4 degrees C
- PaCO2 36
- Third spacing
- A patient with AKI is experiencing oliguria, tachycardia, and hypotension, and the nurse observes flat neck veins and poor skin turgor. The nurses suspects the patient’s AKI is
- Then nurse is observing a 70kg patient presenting with edema, JVD, hypertension, and urine output 10mL/hr. The nurse suspects
- Prerenal AKI
- Intrarenal AKI
- Postrenal AKI
- Extrarenal AKI
- The nurse is caring for a patient with prerenal AKI. The nurse should institute which priority intervention?
- Administer positive Inotropes
- Consult with the doctor about dialysis
- Implement fluid replacement therapy
- Perform urinary catheterization
- Which of the following instructions would the nurse give a patient with intrarenal AKI?
- “Be sure to drink at least 2000mL of fluid per day.”
- “You will not need dialysis for this kind of kidney problem.”
- “Make sure to increase your current protein intake.”
- “You may need to restrict your salt intake.”
- A nurse is examining a patient with a radial fistula for dialysis. The nurse should call the doctor if
- A bruit is auscultated over the fistula
- The patient reports numbness distal to the fistula
- A thrill can be felt over the fistula
- Capillary refill < 3 seconds
- The nurse recognizes which of the following as risk factors for the development of AKI (select all that apply):
- Patient <40 years
- Takes ibuprofen daily
- Receiving erythromycin for E. Coli infection
- A nurse is caring for a patient with AKI who has developed a potassium level of 5.3. Which of the following would NOT be an appropriate intervention?
- Administer Kaexolayte
- Administer calcium gluconate
- Administer spirolactone (Aldactone)
- Administer sodium bicarbonate
- The nurse is preparing to administer IV sodium bicarbonate to a patient with AKI. The nurse knows this helps to treat which common complication associated with AKI?
- Respiratory acidosis
- Respiratory alkalosis
- Metabolic acidosis
- Metabolic alkalosis
MAP <65 and serum lactate >1.6 indicates decreased tissue perfusion. Administering oxygen would be the first line of treatment.
Flushing with a syringe could cause air to enter the system, leading to an air embolus, which is life-threatening. The line should be flushed to prevent thrombosis, but the nurse should use the IV pressure bag to prevent air emboli.
- 1, 2, 3, 5
Pain, anxiety, and shivering can cause an increase in oxygen demand, leading to a decreased SvO2. Decreased hgb leads to a decrease in available oxygen. Low CO also leads to a decrease in available oxygen, but 4-8 L/min is considered normal.
Early signs of shock include tachycardia, narrowed pulse pressure, and cool moist skin.
Signs of hypovolemic shock include hypotension, tachycardia, tachypnea, and decreased CVP and PCWP. Cardiogenic shock also involves hypotension and tachycardia, but patients will have an increased CVP and PCWP because the cause is related to inadequacy of the heart’s pumping mechanism, not hypovolemia as in hypovolemic shock.
- 2, 3, 4
This patient is likely experiencing neurogenic shock. Appropriate measures include slowly rewarming the patient, administering fluids to treat hypovolemia, and immobilizing the patient’s spine. Atropine would be administered for bradycardia.
The nurse should realize that, typically, for blood losses under 1500mL, either Lactated Ringers or NS 0.9% are administered. Crystalloid solutions are administered at a 3:1 ratios, with 3mL of crystalloid solution for every 1mL of blood loss.
The head of the bed should be kept at 30-45 degrees unless contraindicated to prevent the risk of infection related to aspiration of gastric contents. All other measures are appropriate to decrease the risk of infection.
This is the correct and most therapeutic response. Hyperglycemia is common in shock patients as a result of stress and trauma, and the target glucose level is <180 to prevent complications.
Although all may be administered in anaphylactic shock, epinephrine is the first-line therapy.
- 2, 4
The nurse should understand that tachycardia, tachypnea, PaCO < 32, temp of <36 or >38 C, and third spacing are characteristic of SIRS.
Prerenal AKI is characterized by weight loss, tachycardia, hypotension, dry mucous membranes, flat neck veins, and poor skin turgor. It is typically caused by hypovolemia.
Intrarenal AKI is associated with weight gain, edema, distended neck veins, and hypertension in the presence of oliguria (urine output <0.5mL/kg/hr)
Fluid replacement therapy is the priority intervention in prerenal AKI, as the patient is suffering from hypovolemia.
Patients with intrarenal AKI may require protein, electrolyte, and fluid restrictions, as well as dialysis.
Numbness distal to the fistula is an abnormal finding. Bruits and thrills are expected findings over a fistula.
- 2, 3, 4, 5
The nurse should recognize that advanced age, hypertension, diabetes, and nephrotoxic drugs (antibiotics and NSAIDs) increase a patient’s risk for developing AKI
Kaexolayte is first-line treatment for hyperkalemia. Diuretics, glucose,and sodium bicarbonate are all also treatments for hyperkalemia, and calcium gluconate can help to reverse the effects of hyperkalemia, although it does not treat it. Aldactone is a potassium-sparing diuretic and would not be an appropriate intervention.